Hiking Cancer 3

Chemo

I’d rather be hiking the PCT any day, but getting chemo is kind of like a hike of its own. Halfmile’s maps will tell you if you are going up or down, what elevation and what to expect on the PCT.  With chemo, you get a class on what to expect. The class sets you up for the side effects, giving warnings, do’s and don’ts. Constipation, diarrhea, nausea, vomiting, mouth sores, dehydration, weight gain, weight loss, swelling in the feet, fatigue, and total hair loss at exactly day 14 after the first dose. 14 days. Period. That’s what will happen.

Chemo kills off both good and bad cells in roughly 7-10 days. This is known as the nadir period, when blood counts likely drop. You can become anemic and will have low immunity to fight infections or low platelets and bleed. The Neulasta shot, to combat this, is given the day after a chemo dose and is known to cause “bone crushing,” “paralyzing” pain. It’s recommended to take 2 Advil to fight off pain. Really?? Bone crushing pain can be cured with Advil?

Each round, we’re told, will be worse than the last. Sounds like one of those awful commercials trying to sell you some pharmaceutical. You listen and think, “I’d rather have the problem.”  About the only one they don’t mention with chemo is “you may have thoughts of suicide.”

Oh, and the rules: no sushi or wine. I don’t do well with being told what to do. Bring on the Rainbow rolls and Cabernet now!

You may even read other blogs to get a sense of what a hike may be like. But it’s really different per person. HYOH right.  Hike Your Own Hike. Getting chemo is like that too.  It differs per person, and even round to round. If I took the same hike would I experience the same things, the same joys, the same struggles? What works for one, does not work for all others. Just look at the ongoing PCT digest discussion on stoves!

It’s hard to believe I am allowing myself to be poisoned when the worst thing I took of any recent memory is Advil. My medicine cabinet beforehand didn’t even have Tums. I had ginger for upset stomach, Echinacea for colds, melatonin for sleep, and Advil.  It is now filled with stool softeners, Claritin, prescription analgesics, anti-nausea, steroids and anti-anxiety medications.

Round one was surreal. I was tenuous, walking slowly. I was afraid to move too fast. I was walking “Dad speed” when he was so ill. I felt out of touch with my body until I realized that of course I was…. I was just poisoned.  One night my body was so confused. I couldn’t tell if I was constipated, nauseated, having diarrhea. I was in so much pain.  Shaking, sweating, clammy. I made it as far as the bathroom and back to the couch in our bedroom. I laid there for hours too afraid to move, and cold. I drank 80 oz. of water that day and still felt dehydrated. A scratch with a fingernail left a beet red mark on my skin, open for potential infection. The mouth sores came like open abrasions on my tongue for days.

The bone crushing pain was more like a bad flu that just wouldn’t go away. My voice was weak and I tired talking to anyone more than 5 minutes. I hadn’t had a cold or flu in 10 years. And not to say that I was a wimp, but, yes I was feeling like one. Feeling so ill made me more anxious and emotional. And of course the lack of sleep from the steroids didn’t help. My skin was so dry. I looked so old.

The night before round two, I cried on Lynn’s shoulder. How can anyone possibly convince someone to go back for another round?  I wanted to cancel the whole thing. Of course I could say no, but with so many factors that can cause a relapse, I want to do this only once. So I went back. I decided to be more proactive and drank even more water and used more lotion. This was a much better round. Still didn’t sleep because of the steroid. Flu-like symptoms were mild and only for a couple for nights. I followed up with the MD a week later and we both joked, “Was I even getting chemo?”  She let me cut the steroid in half so I could sleep. Even my hair was saying, “Fuck you cancer”, as I still had most of it after day 21.

Patti at home and feeling good on a quiet Sunday afternoon.

Patti at home and feeling good on a quiet Sunday afternoon.

Round Three I was sleeping better. I had more diarrhea and fatigue. Maybe hiking 16 miles during the nadir may have caused more fatigue, or the constant company from the holidays. It’s possible the fatigue was starting to become cumulative.

Round four was worse. Fatigue and weak voice returned.  I get so emotional when I don’t feel well. It was a beautiful Sunday afternoon. We were sitting outside enjoying a fruit smoothie when the tears came. I don’t now why they come, but they just do.

I had a set back. I had to rush to the hospital to get a chest x-ray for a fever, and an EKG for a fast pulse rate. They get awfully excited when a cancer patient has a fever.

My latest and fifth round was last week. It was a lot like round three.  In two more weeks will be my final round of the three-chemo drug cocktail. After that it will be 11 more rounds of just the one, Herceptin. We are told that Herceptin is tolerable, with little side effects except fatigue.

But don’t believe everything you are told. Where’s that map? What elevation am I at anyway?

After the 6th round, we WILL be back on the trail for a 2 – 3 day hike. It’s worth a celebration and a mini getaway. It will be an escape until I begin round 7 and radiation.

Patti
February 17, 2013

Links to the entire series about Patti’s battle with cancer listed below:

Advertisements